Winter Weather, Western Pendleton
- When
- February 10, 7:00 PM EST to February 11, 9:00 AM EST
- Where
- Western Pendleton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.681, -79.351 (the zone’s center; the record gives no point)
Low pressure passed through the area while high pressure to the north supplied cold air. The heaviest snow occurred over the eastern Panhandle of West Virginia toward the Allegheny Highlands in Mineral and Grant Counties, just north from the surface low.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure passed through the area while high pressure to the north supplied cold air. The heaviest snow occurred over the eastern Panhandle of West Virginia toward the Allegheny Highlands in Mineral and Grant Counties, just north from the surface low. Snowfall averaged between 4 to 8 inches for most of these areas, although there was a report of 9 inches at Bayard. Elsewhere, snowfall averaged around 1 to 3 inches. There was also a light glaze of ice in the Allegheny Highlands as warmer air worked its way in aloft allowing the snow to end as a period of light freezing rain and freezing drizzle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 10, 5:24 PM EST, 1 hour 36 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
524 PM EST Wed Feb 10 2021
.SYNOPSIS...
Multiple rounds of wintry precipitation will be possible through
this weekend. A brief lull in winter precipitation is expected
early next week as high builds over the region. Another system
may impact our region during the middle parts of next week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
5PM Update...Enough confidence in significant snowfall bands
extending eastward across the remainder of northern Maryland has
prompted us to expand the warning straight across the state.
Heaviest snow will be closer to the Mason-Dixon line. Further
south, enough confidence in a lack of winter weather has caused
us to cancel the advisory in the Charlottesville area, where
warmer temps likely keep precip mostly or entirely rain.
3PM discussion below...
A warm front will remain stalled near our region through early
Thursday and act as focus for the formation of wintry
precipitation through Thursday morning.
Snow showers are starting to move into parts of western Maryland and
eastern West Virginia this afternoon. So far reports have been of
mainly light snow in parts of Grant County and western Maryland.
Rain and wintry mix is expected to overspread all of the region by
this evening. Areas south of I-66 will likely experience a wintry
mix with heavy focus on sleet/snow and heavy in rain while areas
along and north of I-66 will likely be snow or a snow and sleet mix.
Models with the 12Z suite have trend further northward with the
heavier QPF for the first round of winter precipitation this evening
and into Thursday morning. A low level jet draped over northern
Maryland coupled with increasing QPF will likely lead to a swath of
4 to 8 inches of snow across northern and western MD along with
parts of eastern WV.
A warm layer intruding northward will lead to rain/freezing rain and
sleet mixing in with snow for areas further south which will lead to
lesser snow amounts down into central Virginia. Advisories were
issued for these areas due to the combined threat for 2 to 4 inches
of snow along with a glaze of ice. Warning level snow is likely
along the Mason Dixon Line and a warning has been issued to handle
this threat. A transition to all snow is likely Thursday morning as
cold air push southward.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Wintry precipitation associated with the first round will taper off
during the middle parts of Thursday morning. A snow mix may linger
into the early afternoon on Thursday before most areas north of I-66
become mostly dry. The second round of wintry precipitation will be
associated with a surface low passing to the south of the region
Thursday into Friday. Models have been trending south with this low
which has lead to decreasing chances for wintry precipitation for a
large part our region. The main threat for significant snow will be
down in central Virginia and southern Maryland but trends continue
toward dry and further south with the winter precipitation. Wintry
precipitation will fall as snow as colder air will have fully built
into our region by Thursday. As the trends have continued southward,
I would make the conjecture that snow amounts will be mostly
advisory level snow amounts and be focused mainly south of I-66 and
in central Virginia. Winter Storm Watches remains for these areas
for Thursday evening and into Friday morning but if overnight models
come in drier, those watches may be converted fully to advisories.
The threat for snow will taper off Friday morning and a brief lull
in winter weather is expected Friday afternoon. Dry and cool
conditions are expected during this period but another system may
impact our region late Friday and into Saturday. Winter
precipitation could fall as a snow and freezing rain depending on
the track of the low to the south of our region Friday evening and
into Saturday.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
An active pattern is forecast through the long term period. Arctic
high pressure is expected to hold firm from southeastern Canada
southwestward into the Great Plains. A wave of low pressure looks
slated to move its way up off the East Coast on Saturday. There's
some spread into how much precip gets into the area, but with above
freezing temperatures at a few thousand feet above the ground and
sub freezing air near the surface, the stage may be set for another
wintry mix Saturday into Saturday night.
Thereafter, a very strong reinforcing high pressure will build
eastward across the Great Lakes and into the Northeast. Its starting
pressure is progged to be near 1050 mb when it exits the Plains.
This strong high will act to lock cold air in near the surface, but
the depth of the cold air is in question heading into early next
week. That will play a role in precipitation type associated with
yet another area of low pressure, which currently looks to approach
the region Tuesday.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A series of low pressure waves will cross the terminals this
afternoon through early Friday with an extended period of sub VFR
conditions expected. Periods of IFR/LIFR are forecast tonight into
the first half of Thursday as wintry precipitation overspreads the
terminals. Snow looks to be the dominate ptype at MRB/BWI/MTN, with
a bit more wintry mix expected at IAD/DCA/CHO. A lull in the precip
is expected by midday Thursday, lingering into the afternoon hours,
before another swath of wintry precipitation crosses the southern
half of the area. CHO will most likely see the higher impacts with
lighter precip expected across the northern terminals as MVFR/IFR
restrictions remain likely. Predominate VFR conditions expected by
Friday afternoon and much of Friday night, however some light wintry
precip may encroach on CHO by sunrise Saturday. Light easterly winds
this afternoon will turn more northeasterly tonight, remaining as
such through Friday and continue to trend on the light side.
Sub-VFR conditions are likely Saturday into Saturday night with
light wintry precipitation (ice/snow) potential.
&&
.MARINE...
A series of low pressure waves will cross the waters tonight through
the first half of Friday, with visibility restrictions likely as
wintry precipitation overspreads the area. Light easterly breezes
this afternoon will favor a more northeasterly trajectory tonight
through Friday night, with sub SCA gusts expected for much of the
period. An SCA is in effect for the lower Bay and tidal Potomac
waters Thursday afternoon, with threshold gusts over these waters
Thursday night into early Friday, however confidence is too low to
extend the SCA further at this time.
Northerly flow may gust to around 20 knots over the weekend.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory until 10 AM EST Thursday for DCZ001.
MD...Winter Weather Advisory until 10 AM EST Thursday for MDZ011-
013-014-503>506.
Winter Storm Watch from Thursday afternoon through Friday
morning for MDZ017.
Winter Storm Warning until 10 AM EST Thursday for MDZ001-
003>006-008-501-502-507-508.
VA...Winter Weather Advisory until 10 AM EST Thursday for
VAZ025>031-040-052>054-501-503>508.
Winter Storm Watch from Thursday afternoon through Friday
morning for VAZ025-026-036>038-050-056-057-503-504-507-
508.
WV...Winter Weather Advisory until 10 AM EST Thursday for WVZ053-
055-502-505-506.
Winter Storm Watch from Thursday afternoon through Friday
morning for WVZ505-506.
Winter Storm Warning until 10 AM EST Thursday for WVZ050>052-
501-503-504.
MARINE...Small Craft Advisory from 1 PM to 6 PM EST Thursday for ANZ534-
537-543.
&&
SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...DHOF
AVIATION...BKF/DHOF
MARINE...BKFHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 505 PM EST Wed Feb 10 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-112215- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 505 PM EST Wed Feb 10 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Winter Storm Warning is in effect for northern Maryland. A Winter Weather Advisory is in effect for the southern and central parts of the Baltimore metro area and the Washington metro area, except southern Maryland and areas surrounding Fredericksburg. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Storm Warning is in effect for northern Maryland until 10 AM Thursday. A Winter Weather Advisory is in effect for the southern and central parts of the Baltimore metro area and the Washington metro area, except southern Maryland and areas surrounding Fredericksburg, until 10 AM Thursday. A Winter Storm Watch is in effect for King George and Spotsylvania Counties in Virginia and St. Mary's County in Maryland from Thursday afternoon through Friday morning. A slight winter threat exists for Saturday and Tuesday. If these threats materialize, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-112215- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 505 PM EST Wed Feb 10 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Winter Storm Warning is in effect for northern Maryland and parts of eastern West Virginia. A Winter Weather Advisory is in effect for much of the rest of the area except for areas generally south of Warrenton and Culpeper and east of the Blue Ridge. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Storm Warning is in effect for northern Maryland and parts of eastern West Virginia until 10 AM Thursday. A Winter Weather Advisory is in effect for much of the rest of the area except for areas generally south of Warrenton and Culpeper and east of the Blue Ridge until 10 AM Thursday. A Winter Storm Watch is in effect for the Virginia Piedmont and areas surrounding Charlottesville and Fredericksburg Virginia from Thursday afternoon through Friday morning. A slight winter threat exists for Saturday and Tuesday. If these threats materialize, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures. MDZ001-501-502-VAZ503-504-WVZ501>506-112215- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 505 PM EST Wed Feb 10 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Winter Storm Warning is in effect for northern Maryland and northern parts of eastern West Virginia. A Winter Weather Advisory is in effect for the rest of the area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Storm Warning is in effect for northern Maryland and northern parts of eastern West Virginia until 10 AM Thursday. A Winter Weather Advisory is in effect for the rest of the area until 10 AM Thursday. A Winter Storm Watch is in effect for Highland and Pendleton Counties from Thursday afternoon through Friday morning. A slight winter threat exists for Saturday and Tuesday. If these threats materialize, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
629 PM EST WED FEB 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM FREEZING RAIN E BURLINGTON 39.34N 78.92W
02/10/2021 M0.01 INCH MINERAL WV TRAINED SPOTTER
&&
EVENT NUMBER LWX2101879
CPBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
631 PM EST WED FEB 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM SNOW PURCELLVILLE 39.14N 77.71W
02/10/2021 M0.1 INCH LOUDOUN VA NWS EMPLOYEE
&&
EVENT NUMBER LWX2101881
BKFThe national radar mosaic for the moment the first event began.
9 winter weather, 5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937395, 937396, 937397, 937398, 937399, 937400, 937401, 937402, 937403, 937427, 937428, 937429, 937430, 937431.